Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS Houston/Galveston, TX

June 24, 2017Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 24, 2017, 9:38 AM CDT for Harris County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2017, 9:38 AM CDT (14:38 UTC)
Expired
Jun 24, 2017, 12:45 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 34 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:05 AM CDTFLASH FLOOD1 W Jacinto City, TXWATER RESCUE NEAR E LOOP N.
Jun 24, 10:15 AM CDTFLASH FLOOD3 Nnw Jacinto City, TXWATER RESCUE AT THE INTERSECTION OF MESA DR. AND MCCARTY ST.
Jun 24, 10:20 AM CDTFLASH FLOOD1 W Jacinto City, TXFLASH FLOODING OCCURING ALONG THE EAST SIDE OF HOUSTON AT I-610 AND MARKET STREET.
Jun 24, 10:30 AM CDTFLASH FLOODPasadena, TXHIGH WATER VERIFIED ON EAST SAM HOUSTON TOLLWAY IN BOTH SOUTHBOUND AND NORTHBOUND DIRECTIONS AT SPENCER HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2946 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2946 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WGUS54 KHGX 241438
FFWHGX
TXC201-241745-
/O.NEW.KHGX.FF.W.0022.170624T1438Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
938 AM CDT SAT JUN 24 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Southeastern Harris County in southeastern Texas...

* Until 1245 PM CDT.

* At 937 AM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is expected to begin shortly. Observed rainfall rates of 
  2 inches in 30 minutes is occurring at some locations.

* Some locations that will experience flooding include...
  Pasadena, Baytown, Deer Park, South Houston, Galena Park, Jacinto
  City, Cloverleaf, Second Ward, South Belt / Ellington, Highlands,
  Barrett, Greater Eastwood, Near Northside Houston, Greater Fifth
  Ward, Greater Hobby Area, Channelview, Northside / Northline,
  Aldine, Downtown Houston and Greater Third Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
      2991 9540 2987 9498 2985 9497 2982 9493
      2980 9493

$$
4 follow-up statements
551 
WGUS74 KHGX 241459
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
959 AM CDT SAT JUN 24 2017

TXC201-241745-
/O.CON.KHGX.FF.W.0022.000000T0000Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
959 AM CDT SAT JUN 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
SOUTHEASTERN HARRIS COUNTY...

At 955 AM CDT, Doppler radar and automated rain gauges indicated 
training...slow moving thunderstorms producing heavy rain over the 
warned area. Extremely high rainfall rates are occurring over east 
Houston...with rates as high as 2.2 inches every 30 minutes. Urban 
streets cannot handle these rates and flash flooding is 
imminent if not already occurring! Do not drive into flooded roads!

Some locations that will experience flooding include...
Pasadena, Baytown, Deer Park, South Houston, Galena Park, Jacinto
City, Cloverleaf, Second Ward, South Belt / Ellington, Highlands,
Barrett, Greater Eastwood, Near Northside Houston, Greater Fifth
Ward, Greater Hobby Area, Channelview, Northside / Northline, Aldine,
Downtown Houston and Greater Third Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
      2991 9540 2987 9498 2985 9497 2982 9493
      2980 9493

$$
642 
WGUS74 KHGX 241539
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
1039 AM CDT SAT JUN 24 2017

TXC201-241745-
/O.CON.KHGX.FF.W.0022.000000T0000Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
1039 AM CDT SAT JUN 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
SOUTHEASTERN HARRIS COUNTY...

At 1035 AM CDT, Doppler radar and automated rain gauges indicated 
continued precipitation across the warned area. The heaviest rain 
has shifted from the east Loop 610 to the east Beltway 8 corridor. 
Flash flooding is ongoing across southeast Houston and Harris County 
with some high water rescues reported earlier. Do not drive 
across flooded roads!

Some locations that will experience flooding include...
Pasadena, Baytown, Deer Park, South Houston, Galena Park, Jacinto
City, Cloverleaf, Second Ward, South Belt / Ellington, Highlands,
Barrett, Greater Eastwood, Near Northside Houston, Greater Fifth
Ward, Greater Hobby Area, Channelview, Northside / Northline, Aldine,
Downtown Houston and Greater Third Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
      2991 9540 2987 9498 2985 9497 2982 9493
      2980 9493

$$
424 
WGUS74 KHGX 241610
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
1110 AM CDT SAT JUN 24 2017

TXC201-241745-
/O.CON.KHGX.FF.W.0022.000000T0000Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
1110 AM CDT SAT JUN 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
SOUTHEASTERN HARRIS COUNTY...

At 1107 AM CDT, Doppler radar and automated rain gauges indicate 
that rain rates have trended downward across much of eastern Harris 
County. However, street flooding continues across much of the warned 
area and will be slow to recede as long as precipitation continues 
to fall. Do not drive across water covered roads!

Some locations that will experience flooding include...
Pasadena, Baytown, Deer Park, South Houston, Galena Park, Jacinto
City, Cloverleaf, Second Ward, South Belt / Ellington, Highlands,
Barrett, Greater Eastwood, Near Northside Houston, Greater Fifth
Ward, Greater Hobby Area, Channelview, Northside / Northline, Aldine,
Downtown Houston and Greater Third Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
      2991 9540 2987 9498 2985 9497 2982 9493
      2980 9493

$$
500 
WGUS74 KHGX 241702
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
1202 PM CDT SAT JUN 24 2017

TXC201-241708-
/O.CAN.KHGX.FF.W.0022.000000T0000Z-170624T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
1202 PM CDT SAT JUN 24 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HARRIS COUNTY IS
CANCELLED...

The heavy rain has ended for the time being and no additional 
flooding is expected in the immediate future. That being said, there 
are still some flooded roads across parts of the area. Do not drive 
across flooded roadways! Find an alternate route.

LAT...LON 2978 9494 2973 9495 2960 9513 2961 9530
      2991 9540 2987 9498 2985 9497 2982 9493
      2980 9493

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 6:27 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 6:27 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
627 AM CDT Sat Jun 24 2017

.AVIATION...
Complicated and messy forecast today. Patchy fog and some low cigs
have settled around SE Texas this morning. At the same time, a
broken line of thunderstorms is pushing southwestward through the
northern taf sites right now while scattered showers and storms
continue to develop near the coast and push northward into the
southern half of the taf sites. Model consensus is generally that
periods of showers and thunderstorms will be ongoing for today and
into this evening, but overall timing trends are very hard to pin
down. Other than the initial convection happening right now, the
tafs have VCTS wording pretty much all day and amendments will
likely be needed to better pin down the timing as things progress.
Vis and cigs should gradually improve to VFR other than right
inside thunderstorms this afternoon with some possible MVFR cigs
and patchy fog developing again overnight tonight.  11

&&

.PREV DISCUSSION... /ISSUED 449 AM CDT Sat Jun 24 2017/

DISCUSSION...
Precip along a long lived ssw moving outflow has combined with
another line of shra/tstms moving swd across north Texas. This
line is currently moving into southeast Texas ahead of
schedule/forecast. Assuming it maintains about the same motion,
it should be situated from roughly Brenham to Houston to Winnie by
around 8am. Speed convergence along the coast is contributing to
additional (and increasing) precip development along the coast.
The threat of localized heavy rain will occur should this continue
to fill in and collide/merge with the incoming precip from the
north later this morning. We've included the mention of heavy
rain in the grids for areas generally along/south of a Bellville
Liberty line this morning.

Not a whole lot of confidence as to what the remainder of the day
has in store. One would think we'd have a decent break in the
early to mid afternoon hours in the wake of this mornings
activity. But with 2-3.3" PW's in place, along with low convective
temperatures, it won't take much heating to get additional
activity to develop. Have 50% POPs in as placeholders for the
afternoon, which can be adjusted either way as trends are
established.

Southeast Texas will remain in a general weakness aloft for a good
portion of the week. Available moisture will be highest, and
convective temps lowest, areawide between now and Tuesday. Slow
storm motions are forecast, at least on the synoptic scale, as
well so we'll need to continue to keep an eye on the localized
heavy rain potential. Timing of precip will be difficult, and much
will probably occur on a mesoscale/microscale level not modeled
well further in time. So, like this afternoon, a lot of the POPs
and timing are broad brushed and will be refined with near term
trends.

Gradually lowering moisture levels, especially inland, are
expected during the second half of the week. So we'd generally
expect warmer conditions and less precip coverage then. Medium
range solutions do try to gradually build the eastern ridge back
overhead next weekend. 47

MARINE...
A SCEC is in effect through 9 AM this morning as winds will be at
least gusting to over 15kt through around mid morning. Winds and
seas will continue to diminish over the weekend before ramping up
again beginning mid week as the gradient tightens in response to a
developing surface cyclone over the lee side of the Rockies.

Tides remain slightly elevated this morning and are running about
1.5 feet or so above normal. A Beach Hazards Statement is in effect
through noon today as these tide levels and wave run up will likely
cause some water to wash over Hwy 87 on Bolivar around high tide
this morning. These conditions will also likely cause strong rip
currents and longshore currents along Gulf-facing beaches today.
With winds and seas gradually diminishing, tide levels should
improve heading into this weekend.  11

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      87  73  87  71  88 /  50  50  50  40  40
Houston (IAH)              88  75  87  72  87 /  60  40  50  40  60
Galveston (GLS)            88  79  87  78  86 /  60  30  50  40  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 9 AM CDT this morning
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM...Waters from Freeport to
     the Matagorda Ship Channel from 20 to 60 NM...Waters from
     High Island to Freeport from 20 to 60 NM.

&&

Discussion...47
Aviation/Marine...11
Hazardous weather outlook, Jun 24, 6:10 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
610 AM CDT Sat Jun 24 2017

TXZ163-164-176>179-195>199-251115-
Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk-
San Jacinto-Trinity-Walker-Washington-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. Widespread hazardous
weather is not expected, although 25 to 35 mph wind gusts and
localized heavy rainfall will be a possibility in the stronger
cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased chances of showers and thunderstorms should persist into
early next week. With slow storm motions, we will continue to
monitor the possibility for some localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ214-237-238-251115-
Brazoria-Chambers-Galveston-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated tide levels and wave run up may produce some minor
coastal flooding along the Blue Water Highway, Surfside, and at
the Highway 87 and 124 intersection of the Bolivar Peninsula this
morning near times of high tide. Moderate to strong rip currents
are also possible along area beaches today.

Expect some showers and thunderstorms across the area today. Some
could produce locally heavy rainfall through the early afternoon
hours. Stronger cells will be capable of producing 20 to 40 mph
wind gusts as well.

With a tropical airmass in place, a few funnel clouds are a
possibility. These typically last a few minutes and the vast
majority do not typically reach the ground, but can do minor
damage if they do.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

We will be keeping an eye on water levels around times of high
tides for the next couple days as they could briefly approach
levels needed for minor coastal flooding at the most susceptible
locations.

Fairly good chances of showers and thunderstorms are expected
into midweek. With slow storm motions, some localized heavy
rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-251115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Small craft should exercise caution in the Gulf waters due to
elevated seas. Winds and seas will be higher in scattered
thunderstorms...more numerous in the bays. Due to the tropical
airmass in place...isolated funnels or waterspouts will also be a
possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fairly good chances of showers and thunderstorms are expected
into early midweek. Winds and seas will be higher in and near
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ200-210>213-226-227-235-236-251115-
Austin-Colorado-Fort Bend-Harris-Jackson-Liberty-Matagorda-Waller-
Wharton-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Expect some showers and thunderstorms across the area today. Some
could produce locally heavy rainfall especially this morning into
the early afternoon hours. High rain rates in a short time period
can cause street flooding. Stronger cells will be capable of
producing 20 to 40 mph wind gusts as well.

With a tropical airmass in place, a few funnel clouds are a
possibility. These typically last a few minutes and the vast
majority do not typically reach the ground, but can do minor
damage if they do.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased chances of showers and thunderstorms are expected this
weekend into early next week. With slow storm motions, we will be
keeping an eye on the possibility for some localized heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:17 AM CDTBeach Hazards StatementHGXBrazoria, Chambers, Galveston22 hr
Jun 24, 7:37 AM CDTAreal Flood AdvisoryHGXHarris113 min
Jun 24, 7:50 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller55 min
Jun 24, 8:07 AM CDTFlash Flood WarningHGXHarris3 hr
Jun 24, 8:23 AM CDTAreal Flood AdvisoryHGXGrimes, Liberty, Montgomery, Polk, San Jacinto112 min
Jun 24, 8:45 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty3 hr
Jun 24, 8:56 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Waller2 hr
Jun 24, 9:20 AM CDTAreal Flood AdvisoryHGXHarris3 hr
Jun 24, 9:48 AM CDTAreal Flood AdvisoryHGXLiberty3 hr
Jun 24, 10:18 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Waller, Wharton117 min
Jun 24, 10:56 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Harris, Waller, Wharton2 hr
Jun 24, 11:18 AM CDTAreal Flood AdvisoryHGXColorado, Jackson, Wharton57 min
Jun 24, 11:55 AM CDTFlash Flood WarningHGXFort Bend2 hr
Jun 24, 1:01 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Washington59 min
Jun 24, 2:08 PM CDTSpecial Marine WarningHGX52 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.